Acetaminophen Detox And Treatment In Alberta
Acetaminophen is one of the most commonly used over the counter drugs in Alberta and is found in over 600 different over the counter cold and flu medications. The drug is found in common pain relievers and cold and flu medications. People take these drugs for arthritis, backaches, headaches, toothaches, colds and flu and muscle aches. Acetaminophen is sold as a liquid, tablet, gel caps, powders, and suppositories. Addicts in Alberta who are abusing acetaminophen are doing so with other drugs such as alcohol, marijuana, or even prescription drugs. The abuse of acetaminophen with other drugs does increase the risk of an overdose.
Taking too much acetaminophen, whether by accident or intentionally does lead to overdose. In fact, the symptoms of the overdose will not be seen for many hours after consumption. The user could have liver damage and not realize it. Throughout Canada, acetaminophen is a leading cause of acute liver failure. Acute liver failure means the damage takes place rapidly over hours or days. Chronic liver failure takes place over many years, such as extensive acetaminophen abuse or alcohol abuse. Drug and alcohol abuse in the province of Alberta affects many families and individuals. Cold and flu medicines are easily accessed by adolescents in the province. Within every grocery store and pharmacy across the province, these products are sold.
There are an estimated 4500 hospitalizations in Canada each year because of acetaminophen overdose. Roughly 16% of theses emergency room visits were due to accidental overdose, and 6% of them developed liver problems. Acute or chronic liver damage does lead to death or the patient will require a liver transplant. An accidental overdose with acetaminophen can happen if the next dose of acetaminophen is taken too soon. The user will overdose if more than the recommended dose is taken at a time and if two or more types of medicine at the same time that contain acetaminophen are used. When the drug is abused it is taken with alcohol, marijuana, prescription drugs or even illicit drugs. The combination of acetaminophen and alcohol does increase the risk of overdose. When acetaminophen is taken with alcohol it amplifies the euphoric effects.
When adolescents are abusing acetaminophen and nothing else, they are drinking entire bottles of cough and flu medicine. The overdose effects can include problems such as nausea, vomiting, stomach cramps, loss of appetite, confusion, and increased sweating. People who abuse acetaminophen will use multiple types of these drugs at one time. When this is done it does increase the chance for an overdose. Most adolescents who abuse these drugs access them from their parents or someone they know who has the drug in their medicine cabinet. Acetaminophen is the most commonly abused over the counter drug. It remains the most commonly used analgesic medication in Canada, and a large percentage of Canadians use these drugs for various reasons.
The long-term use of acetaminophen does lead to acute liver failure, and even exceeding the maximum daily dosage for only a few days can result in significant problems with the liver. Taking the drug in high amounts on a long-term basis increases the risk of liver damage. When acetaminophen is used by itself, it does take a large amount to produce a euphoric or psychedelic effect. Those who abuse alcohol will abuse acetaminophen, prescription drug users will also abuse acetaminophen. The combination of acetaminophen and alcohol will amplify the effects and produce the euphoric effects desired by an addict. If you are struggling with an addiction to acetaminophen, there are inpatient and outpatient drug rehab centers in the province that will help. Addicts must start with detox and then make a transition into an inpatient or outpatient drug rehab program. Addictions that involve acetaminophen lead to more damage to the liver causing acute liver damage.